WASHINGTON (TND) — A drug is wreaking havoc across multiple states in the nation, leading to an increased risk of overdoses and causing symptoms such as rotting skin.
The Federal Drug Administration approved the drug, Xylazine, as an animal tranquilizer in 1972. It is known on the streets as "zombie drug" or "tranq."
The National Institute on Drug Abuse (NIDA) said the drug is not intended for human use.
But that hasn't stopped people from mixing it with fentanyl and other illicit drugs like cocaine, heroin, benzodiazepines, gabapentin, methadone, and prescription opioids, along with alcohol, "to lengthen its euphoric effects."
Users told NIDA they inject, snort, swallow, or inhale the drug.
Xylazine is a central nervous system depressant, with the NIDA noting that research shows "overdose deaths linked to xylazine have spread westward across the United States, with the largest impact in the Northeast. From 2015 to 2020, the percentage of all drug overdose deaths involving xylazine increased from 2% to 26% in Pennsylvania. Xylazine was involved in 19% of all drug overdose deaths in Maryland in 2021 and 10% in Connecticut in 2020."
Aside from skin ulcers and abscesses that often lead to amputation, symptoms also include drowsiness, amnesia, slow breathing, and a reduced heart rate. It also causes blood pressure to drop to dangerously low levels.
Because xylazine is not an opioid, naloxone does not address the impact of xylazine on breathing," according to NIDA. "Experts are concerned that a growing prevalence of xylazine in the illicit opioid supply may render naloxone less effective for some overdoses."
In November, the FDA said it "is aware of increasing reports of serious side effects from individuals exposed to fentanyl, heroin, and other illicit drugs contaminated with xylazine."
Lawmakers in New York, Pennsylvania, and Illinois have vowed to get the drug off the streets.